EconPapers    
Economics at your fingertips  
 

Sovereign debt maturity structure under asymmetric information

Diego J. Perez

Journal of International Economics, 2017, vol. 108, issue C, 243-259

Abstract: This paper studies the optimal choice of sovereign debt maturity when investors are unaware of the government's willingness to repay. Under a pooling equilibrium there is a wedge between the borrower's true default risk and the default risk priced in debt, and its size differs with the maturity of debt. Safe borrowers tilt their debt maturity towards short-term – relative to the optimal choice under perfect information – since long-term debt pools more default risk that is not inherent to them. Risky borrowers mimic their behavior of safe borrowers to preclude the market from identifying their type. In times of financial distress, spreads increase and the default risk wedge of long-term debt relative to short-term debt increases, which makes borrowers shorten their debt maturity. Data on bond issuances for a panel of countries show that, consistent with the model, maturities co-vary negatively with spreads and that this co-movement is stronger in those situations in which informational asymmetries are larger.

Keywords: Sovereign debt; Maturity structure; Asymmetric information (search for similar items in EconPapers)
JEL-codes: E44 F32 F34 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022199617300624
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:108:y:2017:i:c:p:243-259

Access Statistics for this article

Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and Rodríguez-Clare, Andrés

More articles in Journal of International Economics from Elsevier
Series data maintained by Dana Niculescu ().

 
Page updated 2018-01-24
Handle: RePEc:eee:inecon:v:108:y:2017:i:c:p:243-259